NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
Aricept and Psychotic Episodes
My 91 year old father-in-law has always been active (drives, golfs, plays bridge) and is a gentle person. He started on Aricept 3-4 weeks ago. With in the past week he did a couple things out of character, then had a full-blown psychotic episode - he fought with demons in the house and eventually had to be restrained and sedated. Currently he is hospitalized. Physically he checks out fine. This is very sudden. Have you heard of this type of reaction to Aricept?
Thank you for your question. Peter Whitehouse MD, PhD, from the University Memory and Aging Center responded, "Aricept has been known to cause some anxiety and agitation in some people, but this severe form of full-blown psychotic episode would in my experience be unusual due to the drug. Other explanations should be sought."
Paula K Ogrocki, PhD
Assistant Professor of Neurology
School of Medicine
Case Western Reserve University